Send to:

Choose Destination
See comment in PubMed Commons below
CMAJ. 2012 May 15;184(8):E431-4. doi: 10.1503/cmaj.111752. Epub 2012 Apr 2.

Inflammatory ocular adverse events with the use of oral bisphosphonates: a retrospective cohort study.

Author information

  • 1Therapeutic Evaluation Unit, Pharmaceutical Outcomes Programme, the Child and Family Research Institute, Vancouver, BC.



There have been several published reports of inflammatory ocular adverse events, mainly uveitis and scleritis, among patients taking oral bisphosphonates. We examined the risk of these adverse events in a pharmacoepidemiologic cohort study.


We conducted a retrospective cohort study involving residents of British Columbia who had visited an ophthalmologist from 2000 to 2007. Within the cohort, we identified all people who were first-time users of oral bisphosphonates and who were followed to the first inflammatory ocular adverse event, death, termination of insurance or the end of the study period. We defined an inflammatory ocular adverse event as scleritis or uveitis. We used a Cox proportional hazard model to determine the adjusted rate ratios. As a sensitivity analysis, we performed a propensity-score-adjusted analysis.


The cohort comprised 934,147 people, including 10,827 first-time users of bisphosphonates and 923,320 nonusers. The incidence rate among first-time users was 29/10,000 person-years for uveitis and 63/10,000 person-years for scleritis. In contrast, the incidence among people who did not use oral bisphosphonates was 20/10,000 person-years for uveitis and 36/10,000 for scleritis (number needed to harm: 1100 and 370, respectively). First-time users had an elevated risk of uveitis (adjusted relative risk [RR] 1.45, 95% confidence interval [CI] 1.25-1.68) and scleritis (adjusted RR 1.51, 95% CI 1.34-1.68). The rate ratio for the propensity-score-adjusted analysis did not change the results (uveitis: RR 1.50, 95% CI 1.29-1.73; scleritis: RR 1.53, 95% CI 1.39-1.70).


People using oral bisphosphonates for the first time may be at a higher risk of scleritis and uveitis compared to people with no bisphosphonate use. Patients taking bisphosphonates must be familiar with the signs and symptoms of these conditions, so that they can immediately seek assessment by an ophthalmologist.

[PubMed - indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Write to the Help Desk